Michigan, 2007

Tornadoes and Damaging Winds in Michigan, August 24, 2007

August 24, 2007 · NWS DTX · 48 events in 11 counties and zones

Four tornadoes moved through portions of Southeast Michigan on August 24th, leading to an estimated $25M in total damages. One long-track tornado cut a path of EF0 to EF2 damage across Livingston, Geneseee, and Oakland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$26 million
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Four tornadoes moved through portions of Southeast Michigan on August 24th, leading to an estimated $25M in total damages. One long-track tornado cut a path of EF0 to EF2 damage across Livingston, Geneseee, and Oakland Counties. Fenton was the hardest hit area, prompting the Governor of Michigan to declare a state of emergency there. Tornadoes also touched down in eastern Shiawassee County (rated as EF0), northwestern Washtenaw County (rated as EF0), and southwestern Lapeer County (rated as EF1). Thousands of trees were lost to the tornadoes. Although hundreds of homes and buildings were damaged, many destroyed, remarkably only one person was injured (minor cuts from flying glass) and there were no direct fatalities. One man died (indirect) of a heart attack during the cleanup process in Fenton.|In addition to the tornadoes, there were widespread reports of severe thunderstorm wind gusts producing downed trees, limbs, and power lines. The hardest hit areas with respect to severe thunderstorm winds included areas around Flint, Lapeer, St. Clair, Chelsea, Monroe, and many locations in Livingston, Oakland, Macomb, Wayne and Lenawee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 3:22 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT FRI AUG 24 2007

.SHORT TERM...THIS AFTERNOON AND TONIGHT

ANOTHER BUSY/MESSY FORECAST MOVING FORWARD IN THE SHORT TERM. MODELS
PROG THE MAJORITY OF THE SHORTWAVE ENERGY ACROSS THE WESTERN PLAINS
TO FINALLY EJECT NORTHEASTWARD ARRIVING OVER SOUTHERN MICHIGAN LATER
TONIGHT.  AS A RESULT...PLENTY IN THE WAY OF CVA/HEIGHT FALLS/UVVS
TO SUPPORT THE GENERATION OF DEEP MOIST CONVECTION.  AIRMASS
RECOVERY TO THIS POINT HAS BEEN DOWNRIGHT SLUGGISH WITH TEMPERATURES
AND DEWPOINTS SLOW TO RISE NORTH OF THE COMPOSITE OUTFLOW AND UNDER
CONSIDERABLE CLOUDINESS. THIS IS CHANGING LATE THIS AFTERNOON WITH
DEWPOINTS NOW RISING INTO THE LOWER 70S ACROSS THE FAR SOUTHERN CWA.
LATEST 18Z LAUNCH/TAMDAR SOUNDINGS SHOW QUITE A SUBSTANTIAL CAP
900-850MB ATTM...BUT FEEL THIS HAS ONLY LIMITED THE FAIRWEATHER
CUMULUS. AN UNSEASONABLE DYNAMIC UPPER LEVEL PATTERN WILL EXIST
ACROSS SOUTHERN LOWER MICHIGAN SO SHEAR WILL NOT BE AN ISSUE.  0-6KM
BULK SHEAR AND MIDLEVEL WINDS OF 40 TO 50 KNOTS INCLUDING SFC TO 3KM
HELICITIES OF 200 TO 300 WILL SLIDE THROUGH THE CWA ALLOWING FOR
STORMS TO ORGANIZE SUPERCELLULAR. THEY SHOULD WITH TIME ORGANIZE
INTO BOWING SEGMENTS. WITH THE AMOUNT OF LOW AND MIDLEVEL
SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT FOR SUPERCELLS OR
INFLECTION POINTS ALONG THE LINE.

THE LINE IS CURRENTLY FILLING IN OVER SOUTHERN MICHIGAN AND
INDIANA WHICH WILL CONTINUE INTO THIS EVENING. SO PRECIPITATION
WILL LAST THROUGH THE EVENING HOURS AND THROUGHOUT THE NIGHT UNTIL
THE LARGE SCALE ENERGY ACROSS MISSOURI WORKS ON THROUGH.
INSTABILITY IS RAMPING UP LATE THIS AFTERNOON AND WILL BE
AVAILABLE FOR CONVECTION TO FEED UPON...SB/ML CAPES OF 3500J/KG
AND GREATER. DAMAGING WINDS WILL BE THE GREATEST THREAT...WITH
TORRENTIAL RAINFALL...PWATS AN IMPRESSIVE PLUS 2 INCHES....LIKELY
FOR SOUTHERN PORTIONS OF THE CWA. ONE TO TWO INCHES OF RAINFALL
WILL CERTAINLY BE POSSIBLE THROUGH TONIGHT FOR AREAS SOUTH OF THE
SAGINAW RIVER VALLEY.

&&

.LONG TERM...SATURDAY THROUGH FRIDAY

BASED ON CURRENT TRENDS OF PATCHY LIGHT RAIN NORTH OF THE MAIN
SURFACE FRONT IN NORTHERN LOWER AND WISCONSIN... HAVE OPTED TO
CONTINUE LINGERING POPS ACROSS THE SOUTHEAST PORTIONS OF THE
FORECAST AREA SATURDAY MORNING... AND PRETTY MUCH BRING THINGS TO AN
END SATURDAY AFTERNOON. AFTER THAT EXPECTING A PRETTY DECENT SURFACE
HIGH TO QUICKLY FILL IN OVER THE GREAT LAKES IN THE WAKE OF UPPER
TROUGH RESULTING IN A COOLER AND DRIER WEEKEND AND START TO THE
WEEK. WITH SURFACE HIGH DIRECTLY OVERHEAD... WOULDNT BE SURPRISED
TO SEE RADIATIONAL LOWS DROP INTO THE UPPER 40S SUNDAY AND MONDAY
MORNINGS... BEFORE RECOVERING TOWARD THE MIDDLE OF THE WEEK. LATEST
GFS IS A LITTLE WICKER WITH THE MID WEEK FRONTAL POSITION... SO HAVE
INTRODUCED LIGHT POPS ACROSS NORTHERN LAKE HURON FOR TUESDAY IN
RESPONSE AND SPREAD THEM OVER THE REST OF THE CWA FOR WEDNESDAY AND
THURSDAY. BEHIND THAT FRONT ANOTHER REINFORCING SHOT OF COOLER AIR
WILL ACCOMPANY SURFACE RIDGE WITH 5460 THICKNESS PROGGED TO THE SO
BY LATE THURSDAY.

&&

.MARINE...

BESIDES CONTINUING THREAT OF THUNDERSTORMS WITH GUSTY WINDS AND
LIGHTNING TONIGHT... MAIN CONCERN WILL BE POST FRONTAL WINDS OVER
THE LAKES SATURDAY AND SATURDAY NIGHT. SURFACE LOW STRENGTH IN THE
NAM AND GFS ARE LIKELY A LITTLE OVERDONE. SO...EVEN THOUGH SOME
COOLER AIR COMING ACROSS THE WATER COULD RESULT IN ENHANCED BOUNDARY
LAYER MIXING... FEEL IT WILL STILL BE MARGINAL FOR HOISTING SMALL
CRAFT ADVISORIES. PLUS... PERIOD OF CONCERN WILL BE RELATIVELY SHORT
TOMORROW.

&&

.PREV DISCUSSION...ISSUED 202 PM EDT FRI AUG 24 2007

AVIATION...

NOTE...UPDATE THAT WAS ISSUED EARLIER IS BELOW.

EXPECTING ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MORE INTENSE THUNDERSTORM ACTIVITY...ASSOCIATED WITH
THE MIDLEVEL WAVE ACROSS MISSOURI....CAN BE EXPECTED TO ARRIVE
ACROSS SOUTHEASTERN MICHIGAN SOMETIME AFTER 22Z. CURRENTLY...THERE
IS AN AREA OF SHOWERS AND A RENEGADE LIGHTNING STRIKE NOW
EMBEDDED WITHIN THE AXIS OF DEEPER MOISTURE ALONG THE SYNOPTIC
FRONT (NORTHERN LOWER THROUGH SOUTHERN LAKE MICHIGAN). HAVE
ACCOUNTED FOR THIS AREA OF SHOWERS AT KMBS WHILE HAVE LEFT THE
EARLY AFTERNOON PERIOD DRY FOR THE SITES TO THE SOUTH. DEEPER
MOISTURE WILL ARRIVE OVERNIGHT AND THAT SIGNALS A PROLONGED
PERIOD OF MVFR TO POSSIBLE IFR VISIBILITIES/CEILINGS. FOR THE TIME
BEING HAVE REMAINED OPTIMISTIC AND HAVE LEFT IT AT 1000FT/3SM IN
BR BY TOMORROW MORNING. WINDS WILL SLOWLY VEER WITH TIME BECOMING
MORE DUE WEST BY LATE TOMORROW MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....WAG
MARINE.......WAG
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 24, 3:57 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 AM EDT FRI AUG 24 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
457 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF SEVERE WEATHER
WITH THE PRIMARY HAZARD BEING DAMAGING WIND GUSTS GREATER THAN 60
MPH...BUT LARGE HAIL AND HEAVY RAINFALL ARE ALSO POSSIBLE. THE
BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO 10 PM
THIS AFTERNOON AND THIS EVENING. STORM MOTION WILL BE FROM WEST TO
EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON
SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR
AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY
AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-250900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
457 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF SEVERE WEATHER
WITH THE PRIMARY HAZARD BEING DAMAGING WIND GUSTS GREATER THAN 60
MPH...BUT LARGE HAIL AND HEAVY RAINFALL ARE ALSO POSSIBLE. THE
BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO 10 PM
THIS AFTERNOON AND THIS EVENING. STORM MOTION WILL BE FROM WEST TO
EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON
SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR
AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

A SMALL CRAFT ADVISORY MAY BE NEEDED IN THE NEARSHORE WATERS OF
LAKE HURON DURING SATURDAY AND SATURDAY NIGHT. PLEASE SEE THE
LATEST MARINE FORECASTS FOR DETAILS.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY
AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 6 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
August 24, 3:50 PM EST
Where
Shiawassee County, 4 mi W of Owosso
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -84.249

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Shiawassee

When
August 24, 4:08 PM EST
Where
Shiawassee County, 2 mi W of Owosso
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -84.210

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Shiawassee

When
August 24, 4:10 PM EST
Where
Shiawassee County, Owosso
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.000, -84.170

Trained spotters reported several trees and power lines down.

Thunderstorm Wind, Livingston

When
August 24, 4:23 PM EST
Where
Livingston County, 2 mi N of Gregory
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.479, -84.080

A trained spotter estimated the wind gusts at 60 MPH.

Tornado, Shiawassee

When
August 24, 4:23 PM EST
Where
Shiawassee County, 4 mi S of Juddville
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.992, -83.980

Damage from this brief tornado was consistent with EF0 scale damage with maximum winds near 75 mph. There was substantial damage to a barn with a portion of its metal roof peeled off and the trusses damaged. Another barn had its shingles peeled off. There were also numerous large tree branches down along the short path of the tornado.

Tornado, Livingston

When
August 24, 4:30 PM EST to 4:49 PM EST
Where
Livingston County, 4 mi NE of Fowlerville to 8.3 mi N of Hartland
Rating
EF2
Path length
14.04 mi
Path width
440 yd
Continued into
Genesee, Mi (DTX)
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
42.711, -84.014

This tornado first touched down approximately 4 miles northeast of Fowlerville at 1630EST between Owosso and Fleming Roads approximately three-fourths of a mile north of Chase Lake Road in Cohoctah Township, Livingston County. Tornado damage was observed from the ground continuously for 14 miles in Livingston County through Cohoctah Township, Deerfield Township and northwest Tyrone Township where the tornado entered Genesee County and the City of Fenton. The tornado damaged 71 homes/buildings and leveled hundreds of trees in Livingston County. Eight homes were destroyed in Cohoctah and Deerfield Townships. The damage along the path was predominately consistent with EF1 scale damage (associated with approximately 100 MPH winds). However, there were 2 sections in Livingston County consistent with EF2 scale damage (and associated with approximately 130 mph winds). The first section of EF2 damage occurred along Schrepfer Road in Cohoctah Township, where a single family dwelling was destroyed. The second section of EF2 damage occurred near the intersection of Center and Mack Roads in Deerfield Township, where substantial structural and tree damage was observed. A third and final section of EF2 damage occurred in Genesee County through the City of Fenton. The average path width in Livingston County was 200 yards. The tornado exited Livingston County across Bennett Lake Road approximately a half mile west of U.S. 23 at 1649EST. It then continued for 4 miles across southeastern Genesee County and for another 5.5 miles in western Oakland County.

Thunderstorm Wind, Washtenaw

When
August 24, 4:30 PM EST
Where
Washtenaw County, 4.5 mi N of Chelsea
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.385, -84.020

The local newspaper reported significant damage on the south side of the North Lake area. Numerous large trees and power lines were down within a tight area along Lakeshore Drive and North Territorial and Stofer Roads. Several homes suffered from wind damage. There were also reports of windows blown out. The winds also knocked a transformer and pole into the lake. The local newspaper estimated that the damages would be measured in tens of thousands of dollars.

Thunderstorm Wind, Livingston

When
August 24, 4:40 PM EST
Where
Livingston County, Hartland
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.650, -83.750

Broadcast media reported multiple trees down.

Tornado, Genesee

When
August 24, 4:49 PM EST to 5:00 PM EST
Where
Genesee County, 3 mi WSW of Fenton to 1 mi E of Fenton
Rating
EF2
Path length
3.94 mi
Path width
440 yd
Continued into
Oakland, Mi (DTX)
Injuries
1 direct, 0 indirect
Property damage
$13 million
Reported by
NWS Storm Survey
Coordinates
42.783, -83.755

This is the same tornado that began in Livingston County's Cohoctah Township. The tornado crossed into Genesee County approximately 3 miles west southwest of Fenton at 1649EST. The City of Fenton sustained the greatest amount of damage where the tornado path widened to approximately one-quarter mile, including the snapping and uprooting of hundreds of trees, de-roofing of both residential and municipal structures, and the partial collapse of a large retail structure near the intersection of Owen Road and U.S. 23. Of the approximately 250 homes/buildings damaged in Fenton, two were destroyed and five sustained major damage. The tornado was rated as EF2 in Fenton with wind speeds estimated at approximately 130 MPH. The average path width in Genesee County was 350 yards. One person in Fenton received minor injuries after being struck by flying glass. The tornado exited Genesee County one mile east of Fenton at 1700EST and then continued in Oakland County for another 5.5 miles.

Thunderstorm Wind, Oakland

When
August 24, 4:58 PM EST
Where
Oakland County, 4 mi N of Novi
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.538, -83.470

A trained spotter estimated wind gusts at 60 MPH.

Thunderstorm Wind, Oakland

When
August 24, 5:00 PM EST
Where
Oakland County, 5 mi N of Novi
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.552, -83.470

A trained spotter reported large tree branches down.

Tornado, Oakland

When
August 24, 5:00 PM EST to 5:07 PM EST
Where
Oakland County, 3 mi W of Holly to 3 mi NE of Holly
Rating
EF1
Path length
5.54 mi
Path width
440 yd
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
42.800, -83.679

This is the same tornado that began in Livingston County's Cohoctah Township and eventually tore a path through the City of Fenton in southwestern Genesee County. The tornado exited Genesee County and moved into Oakland County via Grange Hall Road at 1700EST. Of the 30 homes/buildings damaged in Oakland County, two were destroyed. The most significant damage in Oakland County occurred on Holly's north-side along the Grange Hall Road corridor and was rated as EF1 with wind speeds estimated at approximately 100 MPH. The average path width in Oakland County was 150 yards. The tornado ended in Oakland County approximately 3 miles northeast of Holly at 1707EST.

Tornado, Washtenaw

When
August 24, 5:02 PM EST to 5:07 PM EST
Where
Washtenaw County, 2.4 mi WNW of Salem to 2 mi N of Salem
Rating
EF0
Path length
2.47 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.413, -83.613

This tornado touched down in Salem Township in extreme northeastern Washtenaw County. The initial tornado damage was noted just north of Seven Mile road and just west of Tower road in the area of Salem Farms Drive and Sunset Drive. This damage was primarily to trees, along with some shingle damage to roofs of houses. The damage path continued northeast to the Northville Crossings subdivision where there was damage to roofs and sidings of several homes. Further northeast there was tree damage along Currie Road just south of Eight Mile Road. The damage path weakened and ended along 8 mile and Chubb road in Washtenaw County. Throughout the path of the tornado, damage estimates were consistent with EF0 scale damage, with maximum winds near 70 mph along Sunset Drive and in Northville Crossings. Other damage to trees was more consistent with winds 55 to 60 mph. The average path width was 50 yards.

Thunderstorm Wind, Lenawee

When
August 24, 5:05 PM EST
Where
Lenawee County, Sand Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -84.100

A trained spotter reported many trees down.

Thunderstorm Wind, Wayne

When
August 24, 5:10 PM EST
Where
Wayne County, Northville
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.430, -83.480

Broadcast media reported trees down on homes and vehicles in the City of Northville. Total property damages were estimated at roughly $30K.

Thunderstorm Wind, Oakland

When
August 24, 5:10 PM EST
Where
Oakland County, 2 mi S of Ortonville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.821, -83.430

A trained spotter reported numerous trees down and siding blown off a home. Winds were estimated at 65 MPH.

Thunderstorm Wind, Lenawee

When
August 24, 5:13 PM EST
Where
Lenawee County, 3 mi S of Adrian
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.857, -84.030

A trained spotter reported trees down.

Thunderstorm Wind, Lenawee

When
August 24, 5:15 PM EST
Where
Lenawee County, Palmyra
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.870, -83.930

A trained spotter reported numerous trees and power lines down.

Tornado, Lapeer

When
August 24, 5:16 PM EST to 5:22 PM EST
Where
Lapeer County, 2 mi SSW of Hadley to 1.8 mi E of Hadley
Rating
EF1
Path length
3.16 mi
Path width
250 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.923, -83.415

This tornado tracked for several miles through Hadley Township, narrowly missing the town of Hadley. The initial tornado damage was observed one-half mile southwest of the Gregory and Brigham road intersection in Hadley Township. Significant damage to homes, outbuildings, and garages was observed at the intersection of Gregory and Brigham roads, and farther east along Brigham road. Damage to homes in this area was consistent with EF1 scale damage and maximum winds of roughly 110 mph. In addition, hundreds of trees were uprooted and/or snapped along Gregory Road and along Brigham road to near Hadley road. Lighter tree damage consistent with EF0 scale damage and winds around 70 mph occurred from the Hadley and Brigham road intersection northeastward to Pratt road (just west of Herd road). The average path width was 150 yards.

Thunderstorm Wind, Oakland

When
August 24, 5:18 PM EST
Where
Oakland County, Lake Orion
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -83.230

A trained spotter estimated the wind gusts at 65 MPH.

Thunderstorm Wind, Lapeer

When
August 24, 5:19 PM EST
Where
Lapeer County, 2 mi SW of Lapeer
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -83.348

A trained spotter reported a tree 6 inches in diameter down.

Thunderstorm Wind, Lapeer

When
August 24, 5:21 PM EST
Where
Lapeer County, Lapeer
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.050, -83.320

Law enforcement reported trees down.

Thunderstorm Wind, Wayne

When
August 24, 5:23 PM EST
Where
Wayne County, Livonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.380, -83.370

A trained spotter reported large tree branches down and estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Monroe

When
August 24, 5:25 PM EST
Where
Monroe County, 3 mi S of Petersburg
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.857, -83.720

A trained spotter reported tree branches 5 inches in diameter down.

Thunderstorm Wind, Oakland

When
August 24, 5:25 PM EST
Where
Oakland County, Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.470, -83.370

The local newspaper reported 15 live wires and 5 trees down throughout the city of Farmington. A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Monroe

When
August 24, 5:25 PM EST
Where
Monroe County, Petersburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.900, -83.720

The local newspaper reported a 100-year-old decorative maple down in Petersburg.

Thunderstorm Wind, Monroe

When
August 24, 5:26 PM EST
Where
Monroe County, 1 mi W of Dundee
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.950, -83.669

The local newspaper reported a barn down on M-50 just west of Dundee.

Thunderstorm Wind, Monroe

When
August 24, 5:27 PM EST
Where
Monroe County, Dundee
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.950, -83.650

The local newspaper reported a large tree down on Tecumseh Street.

Thunderstorm Wind, Monroe

When
August 24, 5:32 PM EST
Where
Monroe County, 3 mi SE of Dundee
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.919, -83.609

The local newspaper reported a large tree down on Meanwell Road, forcing authorities to barricade that section of the road until clean-up crews could get to it the following morning.

Thunderstorm Wind, Oakland

When
August 24, 5:40 PM EST
Where
Oakland County, Royal Oak
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
42.480, -83.130

Broadcast media reported six trees down across the city with several homes and several vehicles damaged by the fallen trees.

Thunderstorm Wind, Monroe

When
August 24, 5:40 PM EST
Where
Monroe County, Monroe
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.920, -83.400

Law enforcement reported widespread trees down throughout the city of Monroe and across eastern portions of Monroe County. Many homes and businesses suffered damage. The City of Monroe declared an emergency later in the night and asked people to stay off the streets. Winds were estimated at 65 MPH. Total property damages were estimated at roughly $75K.

Thunderstorm Wind, Oakland

When
August 24, 5:40 PM EST
Where
Oakland County, Ferndale
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
42.450, -83.120

The local newspaper reported dozens of trees down throughout Ferndale. Several homes and several vehicles were damaged by the fallen trees.

Thunderstorm Wind, Macomb

When
August 24, 5:45 PM EST to 5:50 PM EST
Where
Macomb County, 3.5 mi SW of Roseville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.464, -82.948

A trained spotter reported a large tree down and estimated the wind gusts at 65 MPH.

Thunderstorm Wind, Macomb

When
August 24, 5:45 PM EST
Where
Macomb County, St Clair Shrs
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
42.480, -82.870

The local newspaper reported damage to trees, power poles, and power lines in and around the St Clair Shores areas. Winds were estimated at 70 MPH.

Thunderstorm Wind, Macomb

When
August 24, 5:45 PM EST
Where
Macomb County, Roseville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.500, -82.900

A trained spotter reported large trees down and shingles blown off a house. Winds were estimated at 70 MPH.

Thunderstorm Wind, Macomb

When
August 24, 5:48 PM EST
Where
Macomb County, Chesterfield
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.670, -82.830

A trained spotter reported a large tree branch 1 foot in diameter down.

Thunderstorm Wind, Macomb

When
August 24, 5:48 PM EST
Where
Macomb County, Chesterfield
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.670, -82.830

A trained spotter reported a large tree branch 1 foot in diameter down.

Thunderstorm Wind, St. Clair

When
August 24, 5:48 PM EST
Where
St. Clair County, Yale
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.130, -82.780

A trained spotter reported a utility pole down.

Thunderstorm Wind, Macomb

When
August 24, 5:50 PM EST
Where
Macomb County, Warren
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.520, -83.000

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Wayne

When
August 24, 5:50 PM EST
Where
Wayne County, Southgate
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -83.100

A trained spotter estimated the wind gusts at 60 MPH.

Thunderstorm Wind, Lapeer

When
August 24, 6:00 PM EST
Where
Lapeer County, Almont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.920, -83.030

Trained spotters reported numerous trees down across southeastern Lapeer County.

Lightning, Macomb

When
August 24, 6:00 PM EST
Where
Macomb County, 2 mi S of Mt Clemens
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.551, -82.870

A home caught fire during a heavy storm after it was struck by lightning. Total property damages were estimated at roughly $10K.

Thunderstorm Wind, St. Clair

When
August 24, 6:10 PM EST
Where
St. Clair County, 3 mi N of Marine City
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.763, -82.480

A trained spotter reported power lines down.

Thunderstorm Wind, St. Clair

When
August 24, 6:12 PM EST
Where
St. Clair County, 2 mi W of St Clair
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.830, -82.519

A trained spotter reported shingles blown off a roof.

Thunderstorm Wind, St. Clair

When
August 24, 6:15 PM EST
Where
St. Clair County, 3 mi SSW of St Clair
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.790, -82.503

A trained spotter reported multiple large tree branches down.

Thunderstorm Wind, St. Clair

When
August 24, 6:15 PM EST
Where
St. Clair County, 3 mi WSW of St Clair
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.813, -82.535

The local newspaper included photographs of a 35-foot motor home on its side. The wind also picked up and tossed a 300-pound table across the patio at the same home and blew a large tree down on the home next door. Total property damages were estimated at roughly $25K.

Thunderstorm Wind, St. Clair

When
August 24, 6:23 PM EST
Where
St. Clair County, Harsens Is
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.770, -82.700

A trained spotter reported a tree down.

Thunderstorm Wind, St. Clair

When
August 24, 6:27 PM EST
Where
St. Clair County, Algonac
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.620, -82.530

Law enforcement reported several trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyThe tornado archive for Michigan, 2007Warnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56482, 56937, 56351, 56483, 58003, 57953, 59149, 56352, 57971, 56484, 56353, 57990, 58000, 56935, 56356, 56922, 56936, 56357, 57994, 56923, 56361, 56943, 56924, 56362, 56925, 59038, 59037, 59029, 59030, 56363, 56927, 58638, 56370, 56940, 56941, 56365, 56366, 56367, 56933, 56934, and more.